Alert archive / Wyoming / Flash Flood Warnings in 2019
Flash Flood Warning 18, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 5, 2019, 4:26 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2019, 4:26 PM MDT (22:26 UTC)
- Expired
- Jul 5, 2019, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Goshen County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 139 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105
WGUS55 KCYS 052226
FFWCYS
WYC015-031-060130-
/O.NEW.KCYS.FF.W.0018.190705T2226Z-190706T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
426 PM MDT Fri Jul 5 2019
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Northwestern Goshen County in southeastern Wyoming...
Northeastern Platte County in southeastern Wyoming...
* Until 730 PM MDT.
* At 425 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen and an additional inch or two is possible. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Guernsey Campground, Rawhide Buttes, Sibley Peak, Glendo Reservoir,
Two Moon Campground and Hartville.
This includes Interstate 25 in Wyoming between mile markers 94 and
109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4224 10505 4231 10514 4244 10515 4254 10483
4259 10451 4251 10442 4243 10442 4230 10477
$$
Allen1 follow-up statement
516
WGUS75 KCYS 060126
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
726 PM MDT Fri Jul 5 2019
WYC015-031-060136-
/O.EXP.KCYS.FF.W.0018.000000T0000Z-190706T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Goshen WY-Platte WY-
726 PM MDT Fri Jul 5 2019
...THE FLASH FLOOD WARNING FOR NORTHWESTERN GOSHEN AND NORTHEASTERN
PLATTE COUNTIES WILL EXPIRE AT 730 PM MDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4224 10505 4231 10514 4244 10515 4254 10483
4259 10451 4251 10442 4243 10442 4230 10477
$$
HammerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:38 PM MDT, 48 minutes earlier.
Area forecast discussion, Jul 5, 3:38 PM MDT, 48 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 338 PM MDT Fri Jul 5 2019 .UPDATE... Issued at 326 PM MDT Fri Jul 5 2019 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM MDT... This includes Cheyenne, Banner, Box Butte, Dawes, Kimball, Sioux, Morrill, and Scotts Bluff Counties in Nebraska. In Wyoming this includes, Converse, Niobrara, Albany, Platte, Goshen, and Laramie Counties. && .SHORT TERM...(This evening through Saturday) Issued at 1243 PM MDT Fri Jul 5 2019 Sunshine is starting to peak through some lingering low to mid level clouds over the southeastern portion of the High Plains and adjacent Nebraska Panhandle. This will work to delay convective initiation by capping the atmosphere ahead of another day of isolated severe thunderstorm potential. Severe thunderstorms will follow east and southeasterly tracks east of the Laramie Range, though focused mainly along the I-80 corridor. A potent shortwave trough will again pass through the upper level southwesterly flow, and coupled with a decent southwesterly BL layer flow, atmospheric instability will spike with MLCAPE values near 2000 J/kg, steep mid-level lapse rates and decent shear and storm relative helicity values. At the surface, an upslope flow has kept dewpoints in the mid-50s and as the day heats up, the low to mid level cloud deck will finally erode out, creating the potential for strong to severe thunderstorms to initiate. Timing for thunderstorms looks to begin around 1 PM MDT and continue through about 8 PM MDT. Isolated to scattered supercells that develop today will be capable of producing golf ball size hail and damaging winds. An isolated tornado or two cannot be ruled out. Conditions quiet overnight with warm temperatures expected again. This will aid in keeping humidities relatively high with the addition of upslope flow yet again tomorrow afternoon, for another humid day Saturday, with another chance for severe thunderstorms across the High Plains tomorrow afternoon. Timing will be similar to today's. The major difference between today and tomorrow's storms will be slightly higher PWATs and slower storm motion, which will lead to the higher probability of heavy rain with storms, leading to flash flooding concerns. Will continue to monitor tomorrow's setup with forecast updates. .LONG TERM...(Saturday night through Friday) Issued at 1243 PM MDT Fri Jul 5 2019 Afternoon and evening thunderstorms continue each day under a southwesterly flow aloft, shortwave troughs ejecting across the High PLains each day, and upslope flow each afternoon, continuing through the weekend. A pattern change looks to be in store as early as Tuesday as a ridge of high pressure begins to build into the region. A warming trend and decreasing humidities should take hold by the end of next week. Isolated thunderstorms under the dirty ridge will lead to isolated thunderstorm possibilities through the period. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1140 AM MDT Fri Jul 5 2019 Latest satellite loop was showing things fairly capped mainly east of the Laramie Range. However, we are starting to see moderate cumulus developing over the Laramie Range. This convection will continue to develop and spread east-northeast this afternoon with some of the stronger storms propagating southeast. Timing of the convection will be around 20-22Z. The bulk of these storms will dissipate after sunset with some lower ceilings developing once again after 08z or so. && .FIRE WEATHER... Issued at 1243 PM MDT Fri Jul 5 2019 Low humidities and heightened winds today across Carbon County will create a brief window for heightened fire weather concerns today, though they will be below RFW criteria. High humidities elsewhere and green fuels have resulted in low fire weather concerns overall. The active and wet weather pattern will continue through the weekend and into the beginning portion of next week. However, looking for a pattern change by midweek with a ridge building in, warming temps and decreasing humidities. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...WM SHORT TERM...AB LONG TERM...AB AVIATION...REC FIRE WEATHER...AB
Hazardous weather outlook, Jul 5, 3:36 PM MDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 336 PM MDT Fri Jul 5 2019 WYZ104-105-109>114-062145- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 336 PM MDT Fri Jul 5 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe Thunderstorm Watch remains in effect till 9 PM MDT this evening. Isolated marginally severe thunderstorms are expected this afternoon, mainly between 1 and 9 PM MDT. Some storms will be capable of producing strong winds, small hail and heavy rain. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Chances for afternoon and evening thunderstorms will continue each day, with strong to severe thunderstorms possible through the weekend. Pattern change expected by mid next week. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115>119- 062145- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 336 PM MDT Fri Jul 5 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe Thunderstorm Watch remains in effect till 9 PM MDT this evening. Isolated to scattered severe thunderstorms are expected this afternoon, mainly between 1 and 8 PM MDT, east of the Laramie Range. The main focus will be along the I-80 corridor. Severe storms will be capable of producing large hail up to golf ball size and damaging winds. A tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Severe thunderstorms expected again Saturday over a similar are of the region. Timing will be similar to today's. Chances for afternoon and evening thunderstorms will continue into the weekend. Pattern change expected by mid next week. .Spotter information statement... Spotters are asked to report hail, precipitation, and thunderstorm wind damage to the Cheyenne, Wyoming National Weather Service.
In the hours before
Special weather statement, Jul 5, 2:47 PM MDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Cheyenne WY 247 PM MDT Fri Jul 5 2019 WYZ118-119-052115- Central Laramie County-East Laramie County- 247 PM MDT Fri Jul 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY... At 247 PM MDT, a strong thunderstorm was located 9 miles east of Whitaker, or 17 miles north of Cheyenne, moving east at 30 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Gun Barrel. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4135 10477 4148 10474 4147 10425 4121 10430 TIME...MOT...LOC 2047Z 277DEG 27KT 4139 10470 Braun
Special weather statement, Jul 5, 3:16 PM MDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Cheyenne WY 316 PM MDT Fri Jul 5 2019 NEZ020-054-WYZ108-118-119-052145- Kimball-Banner-Goshen County-Central Laramie County-East Laramie County- 316 PM MDT Fri Jul 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KIMBALL... SOUTHWESTERN BANNER...SOUTHERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES... At 316 PM MDT, a strong thunderstorm was located near Gun Barrel, or 25 miles northeast of Cheyenne, moving east at 30 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Albin, Gun Barrel and Meriden Rest Area. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4133 10454 4148 10457 4162 10409 4136 10402 TIME...MOT...LOC 2116Z 258DEG 26KT 4143 10447 Braun
Local storm report, Jul 5, 3:43 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
343 PM MDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 2 SE REDBIRD 43.22N 104.24W
07/05/2019 M1.00 INCH NIOBRARA WY TRAINED SPOTTER
TRAINED STORM SPOTTER REPORTED PENNY TO QUARTER SIZE
HAIL.
&&
JALLENSpecial weather statement, Jul 5, 4:01 PM MDT, 25 minutes before
Special Weather Statement National Weather Service Cheyenne WY 401 PM MDT Fri Jul 5 2019 NEZ019>021-052230- Scotts Bluff-Morrill-Banner- 401 PM MDT Fri Jul 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCOTTS BLUFF...WEST CENTRAL MORRILL AND NORTHEASTERN BANNER COUNTIES... At 401 PM MDT, a strong thunderstorm was located near Harrisburg, or 19 miles south of Scottsbluff, moving east at 40 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Minatare, Wildcat Hills State Recreation Area, Chimney Rock State Park, Harrisburg, Wildcat Hills Campground, Redington, Melbeta and McGrew. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4153 10385 4166 10390 4191 10348 4156 10323 TIME...MOT...LOC 2201Z 254DEG 34KT 4160 10377 Braun
Special weather statement, Jul 5, 4:02 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Cheyenne WY 402 PM MDT Fri Jul 5 2019 WYZ107-108-117-118-052230- East Platte County-Goshen County-Central Laramie County-South Laramie Range Foothills- 402 PM MDT Fri Jul 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GOSHEN...NORTH CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES... At 402 PM MDT, a strong thunderstorm was located 11 miles north of Whitaker, or 29 miles north of Cheyenne, moving east at 30 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. This storm will remain over mainly rural areas of southwestern Goshen, north central Laramie and southeastern Platte Counties. This includes Interstate 25 in Wyoming between mile markers 36 and 50. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4160 10504 4180 10461 4155 10448 4149 10497 TIME...MOT...LOC 2202Z 248DEG 25KT 4156 10493 Braun
Local storm report, Jul 5, 4:18 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
418 PM MDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 9 S SIBLEY PEAK 42.31N 105.05W
07/05/2019 E1.50 INCH PLATTE WY EMERGENCY MNGR
PING PONG BALL SIZED HAIL AT I-25 MILE
MARKER 96 TIME ESTIMATED FROM RADAR.
&&
ADLThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:12 PM MDT | Special Weather Statement | CYS | Converse | 48 min |
| Jul 4, 6:18 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 24 min |
| Jul 4, 6:33 PM MDT | Special Weather Statement | CYS | Converse | 42 min |
| Jul 4, 6:41 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 34 min |
| Jul 4, 7:22 PM MDT | Special Weather Statement | CYS | Platte | 53 min |
| Jul 4, 7:28 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 32 min |
| Jul 4, 7:31 PM MDT | Flash Flood Warning | CYS | Albany, Converse, Platte | 3 hr |
| Jul 4, 7:49 PM MDT | Special Weather Statement | CYS | Niobrara | 41 min |
| Jul 4, 7:56 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Platte | 49 min |
| Jul 4, 7:59 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 46 min |
| Jul 4, 8:17 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse | 43 min |
| Jul 4, 8:33 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Goshen, Niobrara, Platte | 42 min |
| Jul 4, 8:44 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 31 min |
| Jul 4, 8:54 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 36 min |
| Jul 4, 8:56 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 34 min |
| Jul 4, 8:59 PM MDT | Special Weather Statement | CYS | Niobrara | 46 min |
| Jul 4, 9:09 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse | 36 min |
| Jul 4, 9:11 PM MDT | Special Weather Statement | CYS | Laramie | 49 min |
| Jul 4, 9:26 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 49 min |
| Jul 4, 9:30 PM MDT | Special Weather Statement | CYS | Laramie | 45 min |
| Jul 4, 9:39 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 51 min |
| Jul 4, 9:40 PM MDT | Special Weather Statement | CYS | Niobrara | 50 min |
| Jul 4, 10:11 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 64 min |
| Jul 4, 10:30 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 60 min |
| Jul 4, 10:59 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 61 min |
| Jul 4, 11:29 PM MDT | Special Weather Statement | CYS | Goshen | 46 min |
| Jul 4, 11:38 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 52 min |
| Jul 4, 11:57 PM MDT | Special Weather Statement | CYS | Goshen | 48 min |
| Jul 5, 1:36 PM MDT | Special Weather Statement | CYS | Laramie | 24 min |
| Jul 5, 2:28 PM MDT | Special Weather Statement | CYS | Platte | 62 min |
| Jul 5, 2:30 PM MDT | Special Weather Statement | CYS | Niobrara | 60 min |
| Jul 5, 2:47 PM MDT | Special Weather Statement | CYS | Laramie | 28 min |
| Jul 5, 2:53 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 52 min |
| Jul 5, 3:16 PM MDT | Special Weather Statement | CYS | Laramie | 29 min |
| Jul 5, 3:36 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 24 min |
| Jul 5, 3:42 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 48 min |
| Jul 5, 3:44 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 46 min |
| Jul 5, 3:54 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 36 min |
| Jul 5, 4:02 PM MDT | Special Weather Statement | CYS | Laramie | 28 min |
| Jul 5, 4:21 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 39 min |
| Jul 5, 4:29 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 46 min |
| Jul 5, 4:31 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 44 min |
| Jul 5, 4:55 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 50 min |
| Jul 5, 4:56 PM MDT | Special Weather Statement | CYS | Niobrara | 64 min |
| Jul 5, 5:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 15 min |
| Jul 5, 5:24 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 51 min |
Nearby
Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.